Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Pittsburgh, PA

June 18, 2018Armstrong County, Clarion County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2018, 3:19 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 3:19 PM EDT (19:19 UTC)
Expired
Jun 18, 2018, 3:45 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:49 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 1:49 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Hot and humid weather is expected today, with some scattered
storms mainly north of Pittsburgh. An approaching front will
bring better rain chances areawide beginning tonight and into
the middle of the week. Slightly cooler air will follow.

&&

.NEAR TERM /THROUGH TONIGHT/...
Only minor changes were made with the noon update to the
forecast. Perhaps the biggest change was to slightly raise pops
across far north locations with lake breeze convection this
afternoon. A line of thunderstorms has already developed along
Lake Erie, and this line is expected to move southeast during
the day. Previous discussion follows.

A 590 dm ridge remains in control today. For most, the main
story will be the heat and humidity, with widespread high
temperatures at 90 or above expected, along with dewpoints in
the lower 70s. Elected to issue a Heat Advisory for much of
southeast Ohio and a portion of the WV northern panhandle,
thinking that clouds/rain will hold off long enough for heat
index values to reach 100 for a couple of hours. There is bust
potential here if clouds end up being a bit thicker than
expected, holding temperatures down, but felt confident enough
to issue for this area.

Otherwise, a frontal boundary will be the main weather player
through tonight, reaching the southern Great Lakes by this
evening and then into the heart of the CWA by morning. Have kept
chance PoPs to the north of Pittsburgh today, and then spread
likely values into the northern half of the CWA tonight. SPC has
a marginal risk of severe storms near/north of I-80 today.
Although mid level lapse rates/CAPE aloft look meager for hail,
some mid- level dry air could allow for a downburst storm or
two. With PWAT values surging to around 2 inches ahead of the
front and warm cloud depths increasing, efficient rainfall
production can be expected from any storm, especially tonight.
Another warm and humid night can be expected. Also,

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will continue to sag southward on Tuesday, and then
stall out near the Mason-Dixon Line through Wednesday. PoPs have
been maximized in this area near the boundary. Rainfall totals
will need to be monitored across the south as high PWAT, deep
warm cloud depths, and the focusing mechanism of the front could
allow for locally heavy rainfall. WPC has a slight risk of
excessive rainfall across our southern counties Tuesday/Tuesday
night, which seems justified. A marginal severe storm risk is in
place near the front as well, although moist soundings and
fairly weak flow should limit this potential to one or two
wind-producing storms. Lower PoPs reside to the north, as the
front may waver a bit. The boundary may finally get a southerly
push Wednesday night as a mid-level trough axis passes, with
decreasing rain chances.

The passage of the front will take the edge off of the heat, but
above-normal temperatures in the upper 70s and lower to mid 80s
will persist.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A mainly dry period still seems possible Thursday/Thursday night
with the front remaining off to the south, but held on to some
low PoPs for now. A low pressure wave will ride the boundary
across the Mississippi on Friday and across the southern Great
Lakes this weekend. This will push the front back north, with
increasing rain chances once again. Temperatures will not stray
far from climatology through the extended period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will persist this evening, marred only by a
passing shower or thunderstorm associated with the Lake Erie
lake breeze boundary north of I-80. The ridge shifts southward
this evening/overnight as a cold front approaches from the N.
The front will bring more widespread shower/tstm chances from
N-S. MVFR cigs are expected to develop overnight with moisture
pooling along the front. Did not trend the ceilings as low as
guidance wants to take it.

Gusty west wind will shift to northwesterly tonight behind the
front. There is a low, but non-zero llws possibility early
Tuesday, but confidence was too low for inclusion at this time.

OUTLOOK...
Periodic restrictions are possible through Fri as the front
stalls and wavers across the OH Valley region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039-040-048-
     049-057>059-068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening for WVZ004-012.

&&
Hazardous weather outlook, Jun 18, 4:19 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Mon Jun 18 2018

MDZ001-OHZ050-PAZ029-031-075-076-WVZ002-003-021-509>514-190830-
Garrett-Jefferson-Washington-Greene-Fayette-Fayette Ridges-Brooke-
Ohio-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is expected along a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-040-048-049-057>059-068-069-WVZ004-012-190830-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Marshall-Wetzel-
419 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is expected near a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-190830-
Mercer-Venango-Forest-Clarion-Jefferson-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with a damaging wind gust or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-PAZ013-014-020>023-073-074-WVZ001-190830-
Columbiana-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana-
Westmoreland-Westmoreland Ridges-Hancock-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The threat of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 3:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
311 PM EDT MON JUN 18 2018

PAZ014>016-022-181945-
Armstrong-Jefferson-Butler-Clarion-
311 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN BUTLER...SOUTHWESTERN JEFFERSON...CENTRAL ARMSTRONG AND
CLARION COUNTIES...

At 310 PM EDT, a strong thunderstorm was located near Knox, moving
east at 45 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Clarion...                        Brookville...
Knox...                           Rimersburg...
New Bethlehem...                  Parker...
Sligo...                          Strattanville...
Summerville...                    Bruin...
Limestone...                      Hawthorn...

This includes  Interstate 80 in Pennsylvania between mile markers 48
and 83.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4105 7972 4127 7961 4126 7899 4094 7907
TIME...MOT...LOC 1910Z 280DEG 37KT 4116 7956

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:11 PM EDTSpecial Weather StatementPBZClarion34 min
Jun 18, 3:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson45 min
Jun 18, 4:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson16 min
Jun 18, 3:20 AM EDTHeat AdvisoryPBZBelmont, Carroll, Coshocton, Guernsey, Harrison, Monroe and 3 more16 hr
Jun 18, 5:03 PM EDTSpecial Weather StatementPBZHarrison42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.